Osaka Journal of Mathematics

Moduli spaces of weighted pointed stable rational curves via GIT

Young-Hoon Kiem and Han-Bom Moon

Full-text: Open access


We construct moduli spaces of weighted pointed stable rational curves $\bar{M}_{0,n \cdot \epsilon}$ with symmetric weight data by the GIT quotient of moduli spaces of weighted pointed stable maps $\bar{M}_{0,n \cdot \epsilon}(\mathbb{P}^{1},1)$. As a consequence, we prove that the Knudsen--Mumford space $\bar{M}_{0,n}$ of $n$-pointed stable rational curves is obtained by a sequence of explicit blow-ups from the GIT quotient $(\mathbb{P}^{1})^{n}\qquotient \mathit{SL}(2)$ with respect to the symmetric linearization $\mathcal{O}(1, \ldots, 1)$. The intermediate blown-up spaces turn out to be $\bar{M}_{0,n \cdot \epsilon}$ for suitable ranges of $\epsilon$. As an application, we provide a new unconditional proof of M. Simpson's theorem about the log canonical models of $\bar{M}_{0,n}$.

Article information

Osaka J. Math., Volume 48, Number 4 (2011), 1115-1140.

First available in Project Euclid: 11 January 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14H10: Families, moduli (algebraic)
Secondary: 14L24: Geometric invariant theory [See also 13A50]


Kiem, Young-Hoon; Moon, Han-Bom. Moduli spaces of weighted pointed stable rational curves via GIT. Osaka J. Math. 48 (2011), no. 4, 1115--1140.

Export citation


  • V. Alexeev and G.M. Guy: Moduli of weighted stable maps and their gravitational descendants, J. Inst. Math. Jussieu 7 (2008), 425–456.
  • V. Alexeev and D. Swinarski: Nef divisors on $\bar{M}_{0,n}$ from GIT, arXiv:0812.0778.
  • J.-M. Drezet and M.S. Narasimhan: Groupe de Picard des variétés de modules de fibrés semi-stables sur les courbes algébriques, Invent. Math. 97 (1989), 53–94.
  • M. Fedorchuk and D. Smyth: Ample divisors on moduli spaces of weighted pointed rational curves, with applications to log MMP for $\bar{M}_{0,n}$, to appear in J. of Alg. Geom., arXiv:0810.1677.
  • W. Fulton and R. MacPherson: A compactification of configuration spaces, Ann. of Math. (2) 139 (1994), 183–225.
  • R. Hartshorne: Algebraic Geometry, Graduate Text in Mathematics 52, Springer, New York, 1977.
  • B. Hassett: Moduli spaces of weighted pointed stable curves, Adv. Math. 173 (2003), 316–352.
  • Y. Hu: Relative geometric invariant theory and universal moduli spaces, Internat. J. Math. 7 (1996), 151–181.
  • Y. Hu: Moduli spaces of stable polygons and symplectic structures on $\bar{\mathrsfs{M}}_{0,n}$, Compositio Math. 118 (1999), 159–187.
  • Y. Hu and S. Keel: Mori dream spaces and GIT, Michigan Math. J. 48 (2000), 331–348.
  • M.M. Kapranov: Chow quotients of Grassmannians, I; in I.M. Gel'fand Seminar, Adv. Soviet Math. 16, Part 2, Amer. Math. Soc., Providence, RI, 29–110, 1993.
  • S. Keel: Intersection theory of moduli space of stable $n$-pointed curves of genus zero, Trans. Amer. Math. Soc. 330 (1992), 545–574.
  • S. Keel and J. McKernan. Contractible extreamal rays on $\bar{M}_{0,n}$, arXiv:9607009.
  • F.C. Kirwan: Cohomology of Quotients in Symplectic and Algebraic Geometry, Mathematical Notes 31, Princeton Univ. Press, Princeton, NJ, 1984.
  • F.C. Kirwan: Partial desingularisations of quotients of nonsingular varieties and their Betti numbers, Ann. of Math. (2) 122 (1985), 41–85.
  • L. Li: Wonderful compactification of an arrangement of subvarieties, Michigan Math. J. 58 (2009), 535–563.
  • D. Mumford, J. Fogarty and F. Kirwan: Geometric Invariant Theory, third edition, Ser. Modern Surveys Math. 34, Springer, Berlin, 1994.
  • A. Mustaţă and M.A. Mustaţă: Intermediate moduli spaces of stable maps, Invent. Math. 167 (2007), 47–90.
  • R. Pandharipande: The canonical class of $\bar{M}_{0,n}(\mathbf{P}^{r},d)$ and enumerative geometry, Internat. Math. Res. Notices (1997), 173–186.
  • M. Simpson: On Log canonical models of the moduli space of stable pointed curves, arXiv:0709.4037.